Jump to content
ACN Latitudes Forums

Help me help my son!


Recommended Posts

My son was diagnosed with OCD, ADHD and Tourette Syndrome three years ago. I took him to a Psychologist, and two different Psychiatrists. Both Psychiatrists agreed with the medications he was put on: Zoloft (100mg), Colonodine (? I don't remember the mg), and Straterra (80 mg). He was on this medication for over a year and had become very emotional, depressed, tired all of the time, and in general was just not happy at all. He no longer had the majority of his tics and said he didn't have any "bad thoughts" anymore, but the good traits he possessed also were gone. He didn't seem like the same child.

 

I decided to take him off of his medication about 6 months ago. At first he was feeling much better and didn't have many tics and wasn't having any intrusive thoughts. He seemed to be doing fine, but about a month ago, he started having new tics that are very noticeable that involve raising his arms, making vocal noises and blinking & rolling his eyes a lot! I see him becoming so physically and mentally tired, and I feel helpless because I don't know what to do. It will be a couple of weeks until he can be put on meds again.

 

He has shared with me also that he is having intrusive thoughts that include him causing my death in a violent manner. He feels terrible about the thoughts and told me that when he gets these thoughts or visions in his head, he has to come and give me a hug. I noticed today, that he is hugging me more and more each day.

 

He is starting school in 3 weeks and I am scared to send him. He has already had a terrible time socially when he has been on medication in the past, I can't imagine how things will be for him without medication.

 

The only thing I can do at this point is to have him get back on medication, but I was hoping that I could find other parents that have been through this, or anything relating to my situation.

 

I would appreciate any and all information anybody may have to offer regarding my son's condition.

 

Thank You!

Link to comment
Share on other sites

Dear mom

welcome to Latitudes.

 

The side effects you describe from the medications are similar to what my son also experienced when on prescription drugs for his Tourette Syndrome and OCD

so

it is good that your child is no longer on the drugs

 

however

there are natural supplements that can help both with tics and with the OCD

 

for my son,the OCD was always the issue that bnothered him more than the tics!

 

Inositol - 500mg/each morning and 5HTP -50mg each evening before bed- are 2 supplements that helped my son. They should NOT be taken with SSRI medications as they boost serotonin levels, but do it naturally, so without those awful side effects.

 

I would like to invite you to come over to the Tourette/tics forum where there is a wealth of information and success stories about natural ways to treat tics and OCD etc

 

there you will also find important info on things that can make tics and OCD worse, like artificial food colouring, candida yeast infection, PANDAS (related to strep infections) etc etc

 

here is a thread that I have re what helped my son go from very severe OCD and TS to a very very mild condition which is barely noticeable

http://www.latitudes.org/forums/index.php?showtopic=687

 

here is the direct link to the TS forum here at Latitudes

 

http://www.latitudes.org/forums/index.php?showforum=1

 

look forward to seeing you there

<_<

Link to comment
Share on other sites

  • 3 weeks later...
  • 3 weeks later...

Hi Proud Mom,

 

It is very true that medication is not for everyone, but many people with OCD, myself included, have had their lives turned around with medication (and typically with cognitive-behavioral therapy, as well).

 

Getting the right medication(s) in the right dosage(s) can take skillful adjustment by an expert in meds. Typically, such a doctor would expect to be apprised regularly of changes, problems, etc. with medication. No psychiatrist worth his salt would simply expect to put someone on medications and have the same dosages or even meds work over time. It can take quite a while to get things just right, but once they are, then benefits can be enormous.

 

Psychiatrist medications do not have to be increased in dosage over time. Usually they will be increased or decreased until the correct level is achieved, then that dosage can be maintained for a long time. However, sometimes an entirely different medication will need to be tried.

 

I've known people who have gone through the drill and feel they will never do prescription meds again, and I've known people who have thrived on meds. I have known a number of teens on medication who are doing well.

 

Naturally, if an over-the-counter regimen can help, by all means, that could be terrific. At the same time, if that doesn't do it, I wouldn't let one unfortunate experience with meds and docs turn you off the possible benefits forever.

 

I've been fortunate, because my psychiatrist is of the old school - he does meds, CBT, regular counselling, whatever you need to be fully supported. I think it's really important to get a doctor you have excellent rapport with, whom you and your son feel you can discuss anything with. Psychiatrists have about 25 times more training in meds than psychologists do (at least that is true in New Mexico), so I would rely on one for any med issues. Whatever you do, if you choose to go this route, get one very experienced with children.

 

I wish you all the best in helping your son. It is possible to live successfully with OCD!

 

Warm regards,

Maggie

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
 Share

×
×
  • Create New...